Wyoming, 2023

Blizzard and Heavy Snow in Wyoming, December 25 to 27, 2023

December 25 to 27, 2023 · NWS CYS · 8 events in 6 counties and zones

A strong cutoff upper level low across the central US began retrograding westward with wrap around moisture and strong winds leading to heavy snowfall and blizzard conditions, especially along the Pine and Cheyenne Ridges in eastern Wyoming. Snowfall totals along the western extent of the Pine Ridge reached 6 inches near Lusk with near-blizzard conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cutoff upper level low across the central US began retrograding westward with wrap around moisture and strong winds leading to heavy snowfall and blizzard conditions, especially along the Pine and Cheyenne Ridges in eastern Wyoming. Snowfall totals along the western extent of the Pine Ridge reached 6 inches near Lusk with near-blizzard conditions. Further south in eastern Laramie County, strong winds gusting 50 to 60 mph led to low visibility and blizzard conditions with the heavy snowfall. Cheyenne observed a brief period of blizzard conditions early morning on the 26th while the Interstate 80 Summit between Cheyenne and Laramie observed blizzard conditions for an extend period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 4:47 PM MST, 2 hours 25 minutes earlier. Its key messages:

  • A significant winter storm is expected to bring significant snowfall, strong winds, and possible blizzard conditions to portions of southeast Wyoming and the western Nebraska Panhandle this evening through Wednesday morning.
  • Wind gusts 65 to 75 MPH will be possible along the Interstate 80 corridor between Laramie and Sidney, especially overnight tonight through mid-day Tuesday.
Area forecast discussion, Dec 25, 4:47 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
447 PM MST Mon Dec 25 2023

.KEY MESSAGES...

- A significant winter storm is expected to bring significant
  snowfall, strong winds, and possible blizzard conditions to
  portions of southeast Wyoming and the western Nebraska
  Panhandle this evening through Wednesday morning.

- Wind gusts 65 to 75 MPH will be possible along the Interstate
  80 corridor between Laramie and Sidney, especially overnight
  tonight through mid-day Tuesday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 318 PM MST Mon Dec 25 2023

A significant, well-organized cut off upper-level low has become
established across a large part of the central CONUS, and should
continue to occlude and mature w/ the surface low still expected
to retrograde back to the north and west across eastern Nebraska
and South Dakota this evening as this occurs. The primary change
to the forecast has been a continued dramatic shift to the west,
with the potential for significant snow and blowing snow impacts
reaching as far southwest as the Southern Laramie Range. Overall
there has been very little change in the anticipated meteorology
leading up this event. Snow will increase in coverage during the
evening and overnight hours as a distinct, well defined TROWAL &
deformation axis backs to the west-southwest across east central
Wyoming and the northern Nebraska Panhandle. Deep and very moist
NNW flow will interact orographically with west-to-east oriented
terrain features including the Pine & Cheyenne ridges, providing
a focus for significant enhancement of snowfall rates from east-
central Wyoming into the northern Nebraska Panhandle, as well as
areas just north of Interstate 80 between Cheyenne and Sidney w/
the resulting upslope flow. Further west, models suggest intense
700-millibar frontogenesis parallel to the central, and southern
Laramie Range w/ prevailing northwesterly flow favoring the west
slopes of the Laramie Range and I-80 Summit area. This will lead
to a second (or third?) focus area for heavy snow. There will be
some snow shadowing along I-80 from Buford east into Cheyenne w/
downsloping northwesterly winds, but a sharp gradient in snow is
expected from south-to-north. Finally, strong wind gusts 45+ MPH
are expected CWA-wide due as MSLP gradients intensify due to the
impressive cyclogenesis to the east. Higher gusts 65-75 MPH will
be possible along the I-80 corridor between Laramie & Sidney, as
vertical wind profiles will be more unidirectional along w/ much
steeper lapse rates supporting more efficient mixing of 55 to 65
knot flow from 700-800 millibars.

As a general rule, snowfall totals remain fairly uncertain given
that this has been a fairly recent trend in the evolution of the
storm system. However, multiple aggressive high-resolution model
runs and favorable synoptic and mesoscale mechanisms are helping
to increase confidence in significant 8-12 inch accumulations in
some locales, with a non-zero risk of some pockets of 12-18 inch
amounts especially from Lusk to Chadron. NBM 50th %ile snow fall
amounts suggest 4-8 inches along the Pine Ridge, with 3-6 inches
along the Cheyenne Ridge. SREF plumes for CDR continue to show a
fairly large spread leading to a mean of around 10 inches, but a
fair amount of clustering exists at amounts of 12+ inches. ECMWF
Ensemble probabilities of 3+ inches confirm a nearly 100 percent
chance of exceedance along these areas of interest. Hi-res model
guidance including the HRRR/NAMNest/ARW/NSSL-WRF is in excellent
agreement with 0.5 to 1.5 inch QPF amounts over the Pine Ridge &
Cheyenne Ridge, with similar totals reaching back into the south
Laramie Range in a narrow corridor along the frontogenesis band.
This would easily support 8-16+ inch amounts with a 15 to 1 snow
ratio, keeping in mind this ratio will lower due to strong lower
level WAA in the TROWAL especially after mid-day Tuesday. Models
suggest a bit of a hole in snowfall amounts across SW Laramie Co
courtesy of the northwesterly downslope.

Given the increased confidence and high urgency due to the rapid
changes and holiday travel impacts, we have made several changes
to ongoing winter weather headlines. We will continue the Winter
Storm Warning for the Pine Ridge area from Niobrara-Dawes County
as the wake on the lee of the Black Hills could very well reduce
winds enough to prevent a true blizzard by definition, but gusts
45+ MPH will certainly wreak havoc given the expected high snow-
fall totals. We have added eastern Converse County to a Advisory
as some higher totals may extend westward from Niobrara. Believe
the TROWAL/deformation will be far enough west to generate total
snow of 3 to 6 inches across Box Butte & Morrill counties, which
justified issuance of a Winter Storm Warning as winds are likely
to be just low enough to preclude true blizzard criteria. Still,
near-blizzard conditions are very likely. Further south over the
Cheyenne Ridge, model guidance has become quite well aligned for
potential 4-8 inch snowfall amounts along and north of I-80 from
Sidney to just east of Cheyenne, with localized potential for 8-
12 inches. A rare situation w/ virtually every model showing raw
wind gusts 55+ MPH along the I-80 corridor in northwest flow, so
confidence in true blizzard conditions with extremely dangerous/
impossible travel is very high in this corridor. Have gone ahead
and upgraded the Winter Storm Watch to a Blizzard Warning across
these zones. Blizzard conditions will also be likely in portions
of central Laramie County, but with the aforementioned downslope
effect it appears the city of Cheyenne itself will, of course be
right on the gradient from very little to a whole lot of snow. A
Winter Storm Warning seemed to be the right product for the time
being given this uncertainty for the city itself, but definitely
maintained strong wording in the product for a possible blizzard
on Tuesday morning, and significantly worse conditions north and
east of the city along the Cheyenne Ridge. Also, given the large
up-tick in totals along the south Laramie Range, and expectation
of 65-75 MPH gusts (numerous parameter space analogs match high-
wind events of this intensity) for the I-80 summit, felt it very
prudent to upgrade the Summit to a Blizzard Warning, keeping the
High Wind Warning in effect as well. Finally, we also decided to
include Platte and Goshen Counties in a Winter Weather Advisory.
Although much of these zones should see very little snow, higher
totals and more dangerous conditions are likely to be found over
the extreme southern and northern portions of these zones. Also,
given the wind speeds, it will not take much to cause a nuisance
at a minimum. This Advisory extends into Scotts Bluff & southern
Sioux County in the Panhandle as well. All headlines will expire
at 12z Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 352 AM MST Mon Dec 25 2023

After we finally get rid of this persistent storm system, the
weather pattern is expected to trend warmer and drier again
through the end of 2023.

Wednesday will be a transition day across the area. The sprawling
low pressure system responsible for this week's wind and snow will
finally start to weaken after becoming vertically stacked.
Simultaneously, an amplifying ridge over the Rockies will help push
the closed low off to the east, reducing its influence over our
area. Weak isentropic lift in the moist wrap-around flow may still
be present Wednesday morning, so eastern portions of the area can
expect some lingering snow showers tapering off through the day as
sunshine gradually returns and the winds weaken. The ridge axis
moves overhead by Thursday beginning a warming trend across the
area. 700-mb temperatures recover to around -2C by Thursday, likely
ushering in warmer than normal temperatures in once again. This
should hold through the weekend as the ridge remains more or less
overhead. However, this isn't looking like the cleanest ridge, as
most models have numerous vorticity maximums traversing over,
around, or even through the ridge from Friday through the weekend.
There is quite a bit of disparity in the exact handling of these
shortwaves, so it's much too early to discuss any specifics. This is
responsible for a return of low-end PoPs into the mountains during
this period, but confidence in appreciable snow is fairly low as the
blocking ridge will likely weaken any shortwave troughs and limit
the moisture tap.

&&

.AVIATION /0Z TAFS THROUGH 0Z WEDNESDAY/... Issued at 445 PM
MST Mon Dec 25 2023

Wyoming Terminals... VFR conditions expected at all terminals
through the early portion of the evening TAF period. Very
strong winds will begin to ramp up for terminals across SE
Wyoming, especially KLAR and KCYS, where wind gusts of 35-55
knots should take hold overnight. BLSN and -SHSN for KCYS and
KLAR will cause VIS and CIG reductions, resulting in MVFR and
LLWS. KRWL will see VFR through the forecast period, but slight
VIS reductions to 6SM are possible because of BLSN.

Nebraska Terminals... VFR conditions across all terminals for
the first couple of hours, but changes to MVFR and IFR for the
NE Panhandle are likely this -SHSN and BLSN conditions will
quickly move from north to south across the NE Panhandle this
evening. LIFR is anticipated for KCDR and KAIA overnight at
times, with fluctuations to IFR. KBFF and KSNY are anticipated
to transition from low-end MVFR to IFR/LIFR later in the
forecast period. Wind gusts are expected to ramp up this evening
through the forecast period, between 35 and 50kts.

Please see individual TAFs for further information on timing.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Wednesday for WYZ102-118.
     Winter Weather Advisory until 5 AM MST Wednesday for WYZ101-
     106>108-117.
     Blizzard Warning until 5 AM MST Wednesday for WYZ119.
     High Wind Warning until 5 AM MST Wednesday for WYZ116>118.
     Blizzard Warning from 11 PM this evening to 11 PM MST Tuesday
     for WYZ116.
NE...Winter Storm Warning until 5 AM MST Wednesday for NEZ002-003-
     021-095.
     Winter Weather Advisory until 5 AM MST Wednesday for NEZ019-
     096.
     Blizzard Warning until 5 AM MST Wednesday for NEZ020-054-055.

&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...BW
Hazardous weather outlook, Dec 25, 5:46 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
546 AM MST Mon Dec 25 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
261300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
546 AM MST Mon Dec 25 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snowfall, strong winds, and near-blizzard conditions starting
tonight along and east of the Laramie Range. Near-blizzard
conditions and heaviest snowfall most likely along the northern
aspects of the Pine and Cheyenne Ridges.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snowfall, strong winds, and near-blizzard conditions continue
along the northern aspects of the Pine and Cheyenne Ridges Tuesday
into early Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-261300-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
546 AM MST Mon Dec 25 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 heavy snow, 2 blizzard. Local standard time, as filed.

High Wind, South Laramie Range

When
December 25, 7:12 PM MST to December 26, 12:52 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous WYDOT mesonet stations along Interstate 80 reported wind gusts around 60 mph. WYDOT mesonet station Vedauwoo (KVDW) reported maximum wind gust at 10:32 PM MST on 12/25.

Heavy Snow, Niobrara County

When
December 25, 9:00 PM MST to December 27, 4:00 AM MST
Where
Niobrara County forecast zone
Reported by
Emergency Manager
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Emergency manager reported over 6 inches of snowfall with 20 to 25 mph winds causing areas of blowing and drifting snow.

High Wind, South Laramie Range Foothills

When
December 25, 10:00 PM MST to December 26, 2:46 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous WYDOT and UPR mesonet stations reported high winds with gusts around 60 mph. WYDOT mesonet station Wyo Hill (KWYH) along Interstate 25 reported maximum wind gust 10 miles southwest of Cheyenne at 12:12 AM MST on 12/26.

Heavy Snow, Central Laramie County

When
December 25, 11:30 PM MST to December 26, 6:45 PM MST
Where
Central Laramie County forecast zone
Reported by
Trained Spotter
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Trained spotter reported 4 to 6 inches of snow 10 miles northeast of Cheyenne with near-blizzard conditions. Cheyenne Aiport ASOS station (KCYS) reported blizzard conditions with one-quarter mile visibility and 35 to 50 mph wind gusts for 90 minutes early in the morning on 12/26.

Blizzard, East Laramie County

When
December 25, 11:36 PM MST to December 26, 4:02 AM MST
Where
East Laramie County forecast zone
Reported by
AWOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

AWOS station Alpha (Burns) - K1AW reported one-quarter mile visibility in falling and blowing snow 9 miles south-southeast of Gun Barrel with wind gusts 50 to 55 mph. WYDOT station Gun Barrel (KGUN) along US Highway 85 also reported one-quarter mile visibility 7 miles south-southwest of Meriden with wind gusts 45 to 55 mph.

High Wind, Central Laramie County

When
December 26, 12:10 AM MST to 7:53 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.

Blizzard, South Laramie Range

When
December 26, 2:26 AM MST to 1:30 PM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT mesonet stations Summit East (WY28) located 11 southeast of Laramie and Vedauwoo (KVDW) along Interstate 80 in addition to Pumkin Vine (KPUM) along US Highway 287 located 3 miles southeast of Tie Siding reported one-quarter mile visibility in falling and blowing snow with winds gusting 45 to 50 mph.

High Wind, East Platte County

When
December 26, 5:44 AM MST to 10:26 AM MST
Where
East Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146217, 1146220, 1146218, 1146224, 1145872, 1146219, 1145873, 1146216.